Alert archive / Kentucky / Flash Flood Warnings in 2003
Flash Flood Warning 99, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Aug 10, 2003, 6:30 PM EDT for Rowan County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2003, 6:30 PM EDT (22:30 UTC)
- Expired
- Aug 10, 2003, 8:30 PM EDT
- In force
- 2 hr
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Rowan County, KY
The radar
The Jackson,KY radar (KJKL), 77 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.5 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 360 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 747 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KJKL 102229
FFWJKL
KYC205-110030-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
630 PM EDT SUN AUG 10 2003
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
ROWAN COUNTY
* UNTIL 830 PM EDT
* AT 623 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
RAIN NEAR CRANSTON...OR ABOUT 6 MILES NORTH OF MOREHEAD. THE AREA
OF HEAVY RAIN WAS NEARLY STATIONARY.
AN ESTIMATED RAINFALL OF UP TO 2 AND A HALF INCHES BETWEEN 5:30 PM
AND 6:30 PM HAS OCCURRED IN AN AREA NEAR CRANSTON...A FEW MILES
NORTH OF MOREHEAD. BASINS THAT HAVE RECEIVED THE HEAVIEST RAIN ARE
THE NORTH FORK OF THE TRIPLETT CREEK AND CLEAR FORK.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE
STALLS...ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.
REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY.
LAT...LON 3839 8338 3831 8351 3822 8357 3815 8344
3822 8330
$$
HEINLEIN2 follow-up statements
000 WGUS73 KJKL 102317 FFSJKL KYC205-110030- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 710 PM EDT SUN AUG 10 2003 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT FOR ROWAN COUNTY UNTIL 830 PM... AT 705 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN NEAR CRANSTON...OR ABOUT 6 MILES NORTH OF MOREHEAD. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY. AN ESTIMATED RAINFALL OF UP TO 3 INCHES BETWEEN 5:30 PM AND 7 PM HAS OCCURRED IN AN AREA NEAR CRANSTON...ABOUT 6 MILES NORTH OF MOREHEAD. MORE HEAVY RAIN IS POISED TO MOVE INTO THE SAME AREA BETWEEN 7 PM AND 8 PM...SO THE SITUATION REMAINS DANGEROUS. ALSO...UP TO 2 AND A HALF INCHES OF RAIN HAVE FALLEN BETWEEN 6 PM AND 7 PM OVER PORTIONS OF EXTREME WESTERN ROWAN COUNTY. SOME BASINS RECEIVING THE HEAVIEST RAINFALL ACROSS THE COUNTY...AND EXPECTED TO RECEIVE MORE HEAVY RAINFALL BY 8 PM...INCLUDE THE NORTH FORK OF THE TRIPLETT CREEK...CLEAR FORK...THREE LICK BRANCH...AND BLUEBANK BRANCH JUST WEST AND SOUTHWEST OF RAMEY. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION AND RADIO STATIONS...AND THE INTERNET FOR FURTHER DETAILS OR UPDATES. $$ HEINLEIN
000 WGUS73 KJKL 110036 FFSJKL KYC205-110045- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 833 PM EDT SUN AUG 10 2003 ...THE FLASH FLOOD WARNING FOR ROWAN COUNTY HAS BEEN ALLOWED TO EXPIRE... AS OF 8:30 PM...NO REPORTS OF FLASH FLOODING HAVE BEEN RECEIVED. THE HEAVY RAIN HAS LONG SINCE MOVED OUT OF ROWAN COUNTY AND FLASH FLOODING IS NO LONGER EXPECTED. $$ HEINLEIN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 2:45 PM EDT, 3 hours 45 minutes earlier.
Area forecast discussion, Aug 10, 2:45 PM EDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 245 PM EDT SUN AUG 10 2003 EARLY THIS WEEK...PERSISTANCE. MORNING FOG...ISOLATED AFTERNOON SHRA/TSRA...HIGHS IN THE MID 80S AND LOWS IN THE MID 60S. MID WEEK...WED/THU. FINALLY A CHANGE TO THE UA PATTERN WITH A SHEARING OF THE PERSISTENT TROF OVER THE EAST COAST. RIDGE BUILDS IN AND FORMS A CLOSED LOW THAT RETROGRADES TO AR WHILE THE NRN PORTION FILLS AND SHIFTS TO ERN CANADA. TEMPS NEARLY THE SAME BUT POPS DROP SIGNIFICANTLY AND SLGHT CHC WED AFTERNOON BECOMES DRY BY THU. EXTENDED...FRI AND BEYOND. TEMPORARY DRY SPELL WITH THE ERN RIDGE SHOULD HOLD THRU THE WEEKEND. TEMPS WILL START TO RISE SLIGHTLY BY THIS TIME WITH HIGHS REACHING THE UPPER 80S. THIS IS MORE IN LINE WITH TYPICAL AUGUST WX. MODELS HINTING TO A RETURN TO ERN TROF NEXT WEEK WHICH COULD SPELL MORE RAINY WX ON THE HORIZON. .JKL...NONE. DUSTY ---------------------------------------------------------------- PREVIOUS 24 HR DISCUSSIONS FOLLOW ---------------------------------------------------------------- 1105 AM EDT SUN AUG 10 2003 WILL LEAVE FORECAST AS IS AND ONLY UPDATE TO REMOVE FOG THAT IS CURRENTLY BREAKING UP ACROSS THE AREA. AS LOW CLOUDS BREAK...TEMPS TO QUICKLY RISE 7 TO 10 DEGREES. A FEW SMALL SHOWERS NOTED IN FAR NORTHERN KY...SHOWERS AND SOME THUNDERSTORMS TO BREAK OUT HERE IN THE EARLY/MID AFTERNOON. UPDATE OUT SHORTLY. OUDEMAN --------------------------------------------------------- 530 AM EDT SUN AUG 10 2003 A SFC TROUGH REMAINS JUST EAST OF THE CREST OF THE APPALACHIANS AND INTO THE FLORIDA PANHANDLE. UPPER TROUGH REMAINS OVER THE EASTERN US...WITH A RIDGE EXTENDING FROM THE NM AND AZ EXTENDING UP THROUGH THE ROCKIES...WITH ANOTHER RIDGE OVER THE WESTERN ATLANTIC. AREAS OF DENSE FOG WERE OVER THE REGION FOR THE THIRD MORNING IN A ROW. THE DENSE FOG WAS GENERALLY CONFINED TO THE RIDGES. ANOTHER UPPER LOW WAS CENTERED OVER MN AND WILL DIVE SOUTH INTO MS VALLEY. A SW/V OVER IN/IL BORDER WILL ROTATE THROUGH THE TROUGH THIS AFTERNOON. ANOTHER S/W ALSO APPEARS TO BE LIFTING NORTH FROM THE GULF COAST REGION. PWS REMAIN HIGH...GENERALLY IN THE 1.5 TO 1.7 INCH RANGE. STEERING WINDS REMAIN WEAK AND ANY STORMS SHOULD DRIFT FROM NORTHWEST TO SOUTHEAST TODAY. FORECAST CAPES ARE NOT THAT HIGH AND LIS ARE NOT EXPECTED TO BE REAL LOW THIS AFTERNOON. HOWEVER...WITH DAYTIME HEATING AND DIFFERENTIAL HEATING BOUNDARIES LEFT FROM YESTERDAYS CONVECTION AND THIS AMS FOG COMBINED WITH THE SW/VS MOVING THROUGH THE REGION SHOULD HELP FOCUS CONVECTION. SHEAR REMAINS WEAK SO SVR STORMS ARE NOT EXPECTED...BUT LOCALLY HVY RAIN IS POSSIBLE. THIS IS HIGHLIGHTED IN THE HWO AND DAY ONE ERD. HIGHS TODAY SHOULD BE VERY CLOSE TO YESTERDAYS READINGS...NEAR MAV NUMBERS. EXPECT AREAS OF DENSE FOG ONCE AGAIN TONIGHT WITH CONVECTION DYING OFF AROUND 2 TO 3Z...PERSISTENCE OF PREVIOUS DAYS WITH IT LINGERING PAST 12Z. TOMORROW...SW/S ARE EXPECTED TO CONTINUE TO ROTATE THROUGH THE REGION WITH COLD POOL CENTERED JUST NW OF THE REGION. META FORECAST SOUNDING INDICATE THAT WBZ HEIGHTS WILL BE IN THE 10 TO 11KFT RANGE. SHEAR IS EXPECTED TO BE RATHER WEAK VEERING PROFILE...BUT LAPSE RATES WILL BE RATHER STEEP...ALLOWING FOR CAPES TO POSSIBLY EXCEED 2000 J/KG. ALTHOUGH REGION IS NOT IN DAY 2 SLIGHT RISK AREA...SOME PULSE STORMS WITH MARGINALLY SVR HAIL AND STRONG WIND GUSTS SEEM POSSIBLE. EVEN WITH VERY WEAK SHEAR...A COUPLE OF STORMS ON SAT EVENING PRODUCED 3/4 INCH TO ONE INCH HAIL. HIGHS AGAIN WILL BE VERY SIMILAR TO TODAYS READINGS. AREAS OF FOG ARE AGAIN EXPECTED ON MON NIGHT. TUESDAY ON...NO REAL CHANGES MADE TO THE FORECAST. KEPT IN CHANCE POPS ON TUE WITH INVERTED TROUGH EXPECTED TO BE OVER THE REGION WITH UPPER LOW NEARBY. OMEGA PATTERN BREAKS DOWN AS UPPER RIDGING GRADUALLY WORKS INTO THE REGION. WESTERLIES ALSO INCREASE AND PUSH TROUGH ON OFF TO EASTERN CANADA...WHILE UPPER LOW CUTS OFF OVER THE SOUTHERN PLAINS/MS VALLEY REGION AS THE MN LOW DROPS TO THE SOUTH. WEAK BOUNDARY WILL DEVELOP/STALL OUT NEAR THE REGION INTO MIDWEEK AS REGION WILL BE IN WEAKNESS BETWEEN UPPER HIGHS CENTERED OVER THE SE AND GREAT LAKES. HEIGHTS WILL BE RATHER HIGH AND ATMOSPHERE SHOULD BE TOO CAPPED FOR CONVECTION AFTER THU. INTRODUCED SLIGHT CHANCE ON THU FOR DIURNALLY DRIVEN CU. TEMPS WILL GRADUALLY WARM TO NEAR NORMAL FOR MID AUGUST. PELTON -------------------------------------------------------------------- 1130 PM EDT SAT AUG 9 2003 PRECIP HAS DWINDLED AFTER SUNSET...BUT STILL SOME PESKY ACTIVITY IN THE GENERAL REGION. WITH LEFT OVER BOUNDARIES AND HIGH MOISTURE CONTENT...LEFT 20 POPS IN FOR THE OVERNIGHT HOURS WITH THINKING THAT THE LAST OF THE SHRA/TSRA SHOULD DIE OUT BY AROUND 4 AM. TOOK MIDNIGHT WORDING OUT OF THE FORECAST. HEINLEIN
Hazardous weather outlook, Aug 10, 5:00 AM EDT, 13 hours 30 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-111100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 500 AM EDT SUN AUG 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS WITH LOCALLY HEAVY RAIN AND DANGEROUS LIGHTNING ARE POSSIBLE THIS AFTERNOON. ALTHOUGH MOST LOCATIONS WILL SEE RAINFALL OF ONE TENTH OF AN INCH OR LESS...AREAS THAT RECEIVE THUNDERSTORMS COULD SEE BETWEEN ONE AND TWO INCHES OF RAIN IN LESS THAN ONE HOUR AND LOCALIZED FLASH FLOODING...AS STEERING WINDS FOR THUNDERSTORMS REMAIN LIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS A CHANCE OF THUNDERSTORMS FROM MONDAY THROUGH THURSDAY. ANY THUNDERSTORMS THAT DEVELOP ON MONDAY COULD PRODUCE HEAVY RAIN...STRONG WIND GUSTS...FREQUENT LIGHTNING AND HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ARE URGED TO REPORT ANY FLOODING WHICH IS OBSERVED. PELTON
Nearby
Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.